Diabetes Mellitus Part IV – Giving Insulin and At-Home Monitoring

giving-insulin-and-at-home-monitoring-part-IV-diabetes-300x200Many diabetic pets will be prescribed insulin injections that you will give at home once or twice daily.  It is very important that you are comfortable and confident with this responsibility.  The veterinarian and support staff will train you in the measurement and injection of insulin, and this video will help to ensure that you are administering the injections properly.  Pets are generally very adaptable to receiving these injections, especially if you associate the process with a treat that the pet particularly enjoys.

At-home monitoring will involve observation of symptoms and side-effects of poorly managed diabetes, as well as possibly using a glucometer to periodically measure blood-glucose.  Your veterinarian may supply you with a glucometer and testing supplies that are specifically calibrated for dogs and cats.  Human glucometers are not designed for animals and should not be used.

Insulin is given by subcutaneous injection.  This is the method whereby the drug is injected beneath the skin in an area over the shoulder blades ensuring a slow and consistent absorption rate.  Giving the insulin by another technique, such as intravenous or in the muscle, could result in rapid drops in blood-glucose leading to hypoglycemia – or dangerously low glucose levels.

Insulin is measured in units, and syringes are calibrated for the number of units of insulin contained in each milliliter of solution.  The concentration, denoted in units per ml, is listed on the package label.  Most insulin comes in 40, 80, or 100 units per ml and the package label and syringes are usually color coded to match.  Be sure that the syringes and insulin label match.  You will see a “U-100”, for example, on each.  Using a “U-40” syringe with “U-100” insulin would mean that you are delivering two and a half times more insulin than prescribed and could cause an overdose.  The opposite combination would mean that not enough insulin was being given, resulting in poorly controlled blood-glucose levels.

Insulin also is labeled by the duration of effect and the source of the insulin.  For example lente (L) and ultra lente (UL) signify long-acting and ultra long-acting.  Do not substitute one brand or type of insulin for another without first consulting the veterinarian.  Insulin can be obtained without a prescription; however, many pharmacies will require a doctor’s order to ensure that the correct type is sent home.

Insulin should never be vigorously shaken.  Foaming of the solution may dilute the injection with tiny air bubbles.  Instead, roll the bottle between the palms to ensure that the crystalloid solution is thoroughly mixed.  It should be stored under refrigeration at all times; if it is accidentally left in the car, or allowed to freeze, you should contact your veterinarian before using the insulin.

To draw up the insulin into the syringe, hold the vial inverted in your less-dominant hand.  Remove the cap from the needle and syringe, hold the syringe with your dominant hand, and draw back an amount of air equivalent to the amount of insulin you will need.  Insert the needle into the vial, and inject the air.  Draw back more insulin than you will need, and gently tap any air bubbles to the top of the syringe.  Push excess air and insulin back into the vial, stopping exactly at the number of units you will be giving.  Remove the needle from the vial.

It is extremely important to keep the needle sterile at all times.  If you touch anything with the needle, including the side of the vial, your fingers, the table surface, etc, you may introduce bacteria under the skin and cause an abscess to form.

To give the insulin injection to your pet, use your less-dominant hand to grasp the skin over the shoulder blades on either side of the spine.  Lift the skin gently, and form a triangular “tent” by poking your index finger of your dominant hand between and slightly below your thumb and fingers.  Remove the cap from the syringe and needle, and inject the needle through the skin parallel to the body.  You should not contact the muscle layer, but be sure the needle passes all the way through the skin.  Depress the plunger until all of the insulin is administered.  Insulin should always be administered in this region, but the injections should not be given in the exact same location each time lest scar tissue may form.  It is important to give insulin properly to ensure consistent absorption.

Wetting the hair and skin with an alcohol-soaked cotton ball may help to better visualize the working area, but is not necessary.  Dispose of used needles and syringes in a sharps container that you can obtain from your veterinarian or pharmacy.  Keep the sharps container, insulin, and syringes out of childrens’ reach.

Always give the insulin at the same times everyday.  If you forget to give a dose, that is okay.  A pet can do just fine skipping a dose.  Just give the next dose when it is due.  A pet should not, however, receive accidental repeated doses; nor should the doses be given closer together than prescribed.  If you can not remember if you gave the insulin already, or if someone in the house may have already dosed the pet, err on the side of caution and skip the injection.

Too much insulin is always a problem!

You should always make sure that the pet seems normal before giving a scheduled dose of insulin.  If it seems unusually lethargic, has recently missed a meal or vomited, or otherwise doesn’t seem normal, then skip the dose of insulin and consult your veterinarian before proceeding.  Even a weekend without insulin is safer than an overdose.  Chronically elevated blood-glucose is what is detrimental to the health of the pet, not a short-term shortage of insulin.

Using a glucometer to monitor the diabetic pet’s blood-glucose at home is a good method to avoid over- and under-dosing of insulin.  Your veterinarian will show you how to use a specific type of glucometer and give you instructions on when it should be performed.  The doctor may ask you to report glucose readings so that he or she can adjust the insulin dosage accordingly.  You should never change the dosage without first consulting the vet, no matter the results of the test.  A glucometer is especially useful to assess whether an animal is becoming hypoglycemic if it seems lethargic.  A blood-glucose reading of less than 40 is cause for concern, and steps to raise the blood-sugar level should be taken.

If hypoglycemia occurs, or if you suspect hypoglycemia and do not have a glucometer to verify this, DO NOT GIVE INSULIN!  Hypoglycemia may appear as lethargy, vomiting, seizures, or even coma.  When a diabetic pet seems like something is wrong, it is never for a lack of insulin.  You will only drive the glucose lower if you give a subsequent or larger dose.

Instead, correct the hypoglycemia by giving oral food or sugar.  Never give anything orally to an unconscious animal.  It is a good idea to offer cats a treat or canned food that they especially enjoy; If they will not eat, you can syringe honey or Karo syrup into their mouth.  This is true for dogs as well.  An emergency supply of honey or syrup should be kept where everyone in the family can find it.

Once again, symptoms of hypoglycemia – low blood-sugar, or insulin overdose – sometimes called insulin shock, are lethargy, vomiting, seizures, and coma.  If the hypoglycemic status is not corrected, this can lead to death.  If you find your pet unconscious, take it immediately to your veterinarian or emergency pet hospital.

With all precautions understood, giving insulin to your diabetic pet can be safely accomplished at home.  Without treatment, a pet with diabetes will have a poor quality of life and a drastically shortened lifespan.